• ky ky
    December 09, 2008
    Treatment for blood clot in the heart?
    ky ky
    December 09, 2008

    My husband has atrial fibrillation and now has a blood clot near the heart. He is on warfarian; is this enough? He was sent home from the hospital when he went to have a cardioversion because of the clot, and he's been told to come back in one month for cardioversion, providing the clot has dissolved. Should we be worried about this clot and is there more we need to know?

     

    READ MORE

FROM OUR EXPERTS

  • Martin Cane, M.D.
    Health Pro
    December 12, 2008
    Martin Cane, M.D.
    Health Pro
    December 12, 2008

    ky,

    Thanks for your question. 

    Your husband's problem is not uncommon.  Atrial fibrillation is an abnormal rhythm of the heart in which the usual pacemaker is being over-ridden by a multitude of haphazard impulse from the small chamber of the heart.  This renders the small chamber, or atrium, ineffectual as a pump.  As a result blood tends to pool in the corners of this chamber and when blood is not moving there is a greater chance for it to clot.  This is why an echocardiogram is always done before cardioversion - to be sure there is no clot.  If they were to cardiovert with a clot, there is a high risk that clot would be pushed out of the atrium when it's normal beat and pumping action are restored.  This clot could travel to other parts of the body causing problems. 

    The standard procedure is to place the patient on Coumadin (warfarin) which is the strongest oral anti-coagulant in use today.  This will not dissolve the clot, but will prevent further clot formation.  The body's normal mechanism goes through several stages in dissolving the clot.  As each day goes by, there is less risk because the clot is going through changes: it becomes firmer and resorption begins.  As this process proceeds, it becomes less likely for new clot to form on the old one.  The warfarin is key here also.

     Warfarin is a great drug.  But too little and too much is dangerous.  This is why he needs frequent blood tests to measure his clotting activity.  He may require frequent adjustment of his dosage. 

    Then in one month, he'll have another echocardiogram and if all is acceptable, then undergo the conversion of his rhythm.  Then, hopefully, medication will keep his rhythm stable.  His doctor will decide how long he should remain on the Coumadin.

    I hope this has been helpful.

    Best wishes.

     

    Martin Cane, M.D.

    Here are some links that might be useful to you:

    Heart Palpitations and Anxiety Attacks: Should You Be Worried?

    Stress Quiz

    Mindfulness Meditation

     


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.